Hail, Mesa
- When
- July 27, 2:20 PM MST to 2:30 PM MST
- Where
- Mesa County, 1 mi N of Collbran
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 39.250, -107.967
Hail accumulated on the ground to a depth of 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Hail accumulated on the ground to a depth of 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 1:45 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT TUE JUL 27 2004
.SHORT TERM (THIS AFTERNOON THROUGH WEDNESDAY NIGHT)...
ISOLATED STRONG THUNDERSTORMS HAVE FORMED OVER THE SOUTHERN HALF OF
THE FORECAST AREA. BUT THE STRONGEST STORM ON RADAR SO FAR HAS
BEEN NORTHWEST OF DEBEQUE IN WHICH A SEVERE TSTORM WARNING HAS BEEN
ISSUED. STRONG UPPER LEVEL TROUGH APPROACHING SOUTHEAST UTAH AND
EXIT REGION OF SPEED MAXIMA INTO ARIZONA PROVIDING UPPER LEVEL
DIVERGENCE IN UNSTABLE ENVIRONMENT FOR STRONGER STORM DEVELOPMENT
THIS AFTERNOON. BOUNDARY LAYER STILL RELATIVELY DRY BUT THE MID
LEVELS ARE MOIST WITH PRECIPITABLE WATER NEARLY NINE TENTHS OF AN
INCH. STORMS HAVE RELATIVELY HIGH BASES BUT WITH DEEP CONVECTION
WITH ECHO TOPS OF 45-50K FEET. THE MAIN THREAT FROM STORMS WILL BE
DOWNBURST WINDS ESPECIALLY SOUTHEAST UTAH...BUT HAIL WILL BE
POSSIBLE ELSEWHERE. WITH THE LOSS OF SURFACE HEATING BY EARLY
EVENING...STORMS WILL NOT BE QUITE AS STRONG.
CONSIDERABLY LESS CONVECTIVE ACTIVITY EXPECTED ON WEDNESDAY.
FORECAST AREA WILL BE IN BETWEEN SHORT WAVES WITH DRIER AIR BEHIND
TROUGH AXIS. EVEN WITH MID LEVEL DRYING...SOME BOUNDARY MOISTURE
WILL STILL BE PRESENT FOR SOME AFTERNOON CONVECTION. BUT CONVECTION
WILL NOT BE ORGANIZED AND WILL BE BATTLING SOME SUBSIDENCE. MOST
STORMS WILL BE CONFINED OVER THE COLORADO HIGH TERRAIN EAST OF A
LINE FROM RANGELY TO GRAND JUNCTION TO CORTEZ. SUFFICIENT H7 FLOW
THAT STORMS WILL TRAVEL OFF THE HIGHER TERRAIN AND MOVE OVER THE
VALLEYS LATE IN THE DAY...SO SLIGHT CHANCE POPS ARE STILL WARRANTED
FOR SOME VALLEYS. TEMPERATURES REBOUND SEVERAL DEGREES GIVEN MORE
SUNSHINE EXPECTED.
.LONG TERM (THURSDAY THROUGH MONDAY)...GFS STILL CONTINUES THE TREND
OF MORE AMPLITUDE WITH SHORT WAVES EJECTING FROM THE WESTERLIES. THE
EC ON THE OTHER HAND SHOWS MORE AMPLITUDE WITH THE SOUTHWESTERN
RIDGE. HOWEVER NO REAL BIG DIFFERENCES IN EXPECTED SENSIBLE WEATHER
FOR OUR CWA.
THURSDAY AND FRIDAY...A NORTHWEST FLOW WILL BE OVER THE CWA WITH
EMBEDDED WEAK SHORT WAVES. ETA INDICATES SPECIFIC HUMIDITIES ALSO
FALLING WITH TIME...SO EXPECT A GRADUAL DECREASE IN POPS. BY FRIDAY
AFTERNOON HIGH PRESSURE BEGINS TO BUILD OVER THE SOUTHERN BORDER
BETWEEN AZ/NM.
SATURDAY THROUGH TUESDAY...RIDGE OVER THE SOUTHWEST AMPLIFIES
PRODUCING A SOUTHERLY FLOW OVER AZ...THUS BRINGING A RETURN OF
SUBTROPICAL MSTR. LITTLE DAY TO DAY CHANGE EXCEPT THE POSSIBILITY FOR
SHOWERS AND T-SHOWERS SHOULD INCREASE WITH TIME AS THE ATMOSPHERE
MOISTENS. TEMPERATURES GRIDS IN GOOD SHAPE WITH A WARMING TEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR MONTROSE...SAN
MIGUEL...DOLORES AND MONTEZUMA COUNTY.
.UT...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR GRAND AND SAN
JUAN COUNTY.
PF/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 127 PM MDT TUE JUL 27 2004 COZ001>005-007-008-010-013-UTZ023>025-281100- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-LOWER YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN- 127 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND NORTHEAST UTAH...GENERALLY NORTH OF INTERSTATE 70. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO AROUND 40 MPH WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. COZ006-009-011-012-014-017>023-UTZ022-027>029-281100- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 127 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM MDT FOR PORTIONS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH. REFER TO THE DENSEL9 FOR MORE DETAILS. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THROUGH AT LEAST 600 PM MDT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...HAIL GREATER THAN 1/2 INCH IN DIAMETER...AND VERY HEAVY RAINFALL...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING... MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. NADLER/COLTON
The Grand Junction radar (KGJX), 30 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416821.